This Label Change Was Previewed In A May 2017 FDA Drug Safety Communication About Increased Risk Of Leg And Foot Amputations
A June 2017 article, "Invokana Shown to Have Heart Benefits, but Elevated Amputation Risks", posted on our Drug Safety Developments site, was the last time we addressed the still relatively new Invokana side effect involving lower limb amputations.
Earlier, posted on that same site, was a May 2017 article, "Risk of Lower Limb Amputations Doubled with Invokana and Invokamet Use", which reported on the background of this still emerging drug safety issue for this diabetes drug Invokana (canagliflozin).
This earlier Drug Safety Developments report was published the day after the "FDA Drug Safety Communication: FDA confirms increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR)" document was issued on May 16, 2017.
Essentially, the issue here is that two clinical trials showed that leg and foot amputations occurred about twice as often in patients treated with Invokana or Invokamet compared to patients treated with placebo. In more detail, amputations of the toe and middle of the foot were the most common. Amputations involving the leg, below and above the knee, also occurred. And certain patients had more than one amputation, some involving both limbs.
Invokana and Invokamet, both, are Sodium-Glucose Co-Transporter-2 (SGLT2) Inhibitors, a new class of diabetes medicines.
The May 2017 FDA Drug Safety Communication informed that there would be new safety warnings on the drug labels for Invokana and Invokamet, including its most prominent Boxed Warning (more commonly known as a "Black-Box Warning") about this increased risk of lower limb amputations.
Two months later, in the final week of July 2017, the FDA issued a notification that it had approved a revised drug label for Invokana and Invokamet, as well as a revised Medication Guide for these two diabetes drugs from Janssen Pharmaceuticals.
Strictly Confidential, No Obligation.
From the most recent drug label, or Full Prescribing Information, for Invokana (accessed 7/27/17), here is the text of the so-called Black-Box Warning:
WARNING: LOWER LIMB AMPUTATION
• An approximately 2-fold increased risk of lower limb amputations associated with INVOKANA use was observed in CANVAS and CANVAS-R, two large, randomized, placebo-controlled trials in patients with type 2 diabetes who had established cardiovascular disease (CVD) or were at risk for CVD.
• Amputations of the toe and midfoot were most frequent; however, amputations involving the leg were also observed. Some patients had multiple amputations, some involving both limbs.
• Before initiating, consider factors that may increase the risk of amputation, such as a history of prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers.
• Monitor patients receiving INVOKANA for infection, new pain or tenderness, sores or ulcers involving the lower limbs, and discontinue if these complications occur [see Warnings and Precautions (5.1)].
And from the Invokana Medication Guide revised in July 2017, in the "Amputations" section, we get this information directed to patients who are taking this drug, or Invokamet:
You may be at a higher risk of lower limb amputation if you:
o have a history of amputation
o have heart disease or are at risk for heart disease
o have had blocked or narrowed blood vessels, usually in your leg
o have damage to the nerves (neuropathy) in your leg
o have had diabetic foot ulcers or sores
We are currently investigating possible drug injury cases against the drug company, Janssen Pharmaceuticals, where a patient who used Invokana or Invokamet had to have a lower limb amputation. If you or someone in your family has had a toe, foot, or leg amputation, you can get Free Case Evaluation for such a case.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)